Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 13, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 13, 2021, 4:44 PM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 4:44 PM MST (23:44 UTC)
Expired
Jul 13, 2021, 5:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-539 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS85 KTWC 132344
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Tue Jul 13 2021
 
AZZ507-508-511-513-140030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
444 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
530 PM MST...

At 444 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Dragoon, or 15 miles west of Willcox, moving southwest
at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

This storm will remain over mainly remote areas of northwestern
Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3237 11007 3220 10993 3201 11019 3226 11037
TIME...MOT...LOC 2344Z 058DEG 14KT 3224 11011 

$$

Cerniglia

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:27 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 13, 3:27 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
327 PM MST Tue Jul 13 2021

.SYNOPSIS...An active period of daily scattered showers and
thunderstorms during the next 7 days. High temperatures will be
near normal today then be below normal levels through the
remainder of the week into the weekend.

&&

.DISCUSSION...Starting to destabilize this afternoon with
a decent cu field developing over terrain. A few of the more robust
updrafts have been able to sustain and develop into thunderstorms,
with isolated to scattered convection occuring across both Santa
Cruz and Cochise Counties, as well as portions of Graham and far
northern Greenlee Counties. Plenty of moisture to tap into with PWAT
from Tucson westward in excess of 1.25" via satellite estimates, and
surface dewpoints holding steady in the upper 50s to lower 60s. This
is helping generate 1000-1500 J/kg of SBCAPE. Storm motions are
expected to be a little slower compared to Monday, generally around
10 to 20 mph. The focus for stronger storms today is generally west
of a line from about Safford to Nogales where the best moisture is
located. Various CAM solutions including the HREF and U of A WRFs
generally seem to agree with this scenario, so we have moderate to
high confidence that coverage will continue to increase into this
evening and potentially last into a portion of the overnight hours.
With the potential for slow moving/wet storms, the Flash Flood Watch
is now in effect and continues through Wednesday evening.

Speaking of Wednesday, things could get fairly interesting depending
on how things progress today. We'll watch a weak shortwave move
through the Four Corners and displace the upper ridge south and
slightly west, allowing the steering flow to become briefly more
westerly, and potentially enhancing upper level support for
convection if it sags far enough south into our area. We still look
to have plenty of deep moisture in place, so the flash flooding
threat will continue with any storms which develop.

High pressure reconsolidates over southern CA Thu/Fri with steering
flow adjusting to be mainly out of the north. Deeper moisture will
then be positioned east of Tucson toward the AZ/NM border, with
another round of scattered afternoon and evening showers and
thunderstorms on tap. WPC continues a slight risk of Excessive
Rainfall for these areas on Thursday.

As is generally the case, conditions can change daily depending upon
the previous day's activity. What we can confidently say, is that a
favorable monsoon regime remains in place this weekend with high
pressure moving back toward northern AZ. This brings deeper easterly
flow back to the area with another uptick in storminess over the
weekend which may then continue into early next week.

In terms of temperatures, expect daily highs generally below normal
for the remainder of the week through the weekend.

&&

.AVIATION...Valid through 16/00Z.
SCT-BKN clouds at 10k-14k ft MSL and BKN-OVC clouds AOA 20k ft MSL.
ISOLD-SCT SHRA/TSRA are expected to continue thru the forecast
period. Wind gusts to 45 kts possible near any TSRA. Otherwise,
surface winds less than 12 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...
There will be a good chance of showers and thunderstorms across
southeast Arizona through the weekend and into next week. Gusty
outflow winds will be the primary concern with the daily storms. Min
RH values will generally be in the 20-30 percent range, with higher
values in the mountains. Surface winds will be light and follow
normal daily trends when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through Wednesday evening for AZZ501>507-509-511-
513>515.

&&

Carpenter/Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 13, 2:57 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST Tue Jul 13 2021

AZZ503-504-507-513-132230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
257 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WEST CENTRAL
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 257 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Elgin, or 17 miles southwest of Benson, moving west at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sonoita, Elgin, Corona De Tucson and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 11041 3160 11040 3156 11077 3195 11078
TIME...MOT...LOC 2157Z 087DEG 12KT 3177 11052

RH
Special weather statement, Jul 13, 3:45 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Tue Jul 13 2021

AZZ503-504-507-513-132330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
345 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WESTERN
COCHISE AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 430 PM MST...

At 344 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Corona De Tucson, or 16 miles east of Sahuarita,
moving northwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sahuarita, Vail, East Sahuarita, Sonoita, Corona De Tucson and Madera
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 11045 3159 11075 3181 11099 3200 11090
      3211 11071
TIME...MOT...LOC 2244Z 120DEG 15KT 3185 11072

Cerniglia
Local storm report, Jul 13, 4:06 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     18 NNE PATAGONIA        31.78N 110.64W
07/13/2021  M63 MPH          PIMA               AZ   MESONET

            EMPIRE RAWS MEASURED A 63 MPH WIND GUST.

&&

KG
Special weather statement, Jul 13, 4:15 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
415 PM MST Tue Jul 13 2021

AZZ503-513-140000-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
415 PM MST Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SANTA CRUZ COUNTY...

At 414 PM MST, a strong thunderstorm was located near Rio Rico, or 9
miles southeast of Tubac, moving southwest at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Nogales, Rio Rico, Patagonia, Nogales International Airport,
Patagonia Lake State Park, Tumacacori and Pena Blanca Lake.

This includes the following highways...
 Interstate 19 between mile markers 1 and 19.
 Route 82 between mile markers 1 and 22.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3134 11111 3152 11114 3171 11086 3154 11070
      3133 11086 3133 11108
TIME...MOT...LOC 2314Z 050DEG 9KT 3154 11093

TRIPOLI
Special weather statement, Jul 13, 4:20 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
420 PM MST Tue Jul 13 2021

AZZ504-506-507-514-132345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
420 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 445 PM MST...

At 419 PM MST, Doppler radar was tracking a strong thunderstorm over
Mount Lemmon/Summerhaven, or 10 miles east of Catalina, moving
southwest at 10 mph. This is part of a series of storms over the
mountain.

Periods of heavy rain and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Catalina, San Manuel, Mount Lemmon/Summerhaven, Campo Bonito and
Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3263 11070 3255 11057 3239 11047 3230 11067
      3244 11092
TIME...MOT...LOC 2319Z 054DEG 15KT 3244 11072

Cerniglia
Special weather statement, Jul 13, 4:44 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Tue Jul 13 2021

AZZ507-508-511-513-140030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
444 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
530 PM MST...

At 444 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Dragoon, or 15 miles west of Willcox, moving southwest
at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

This storm will remain over mainly remote areas of northwestern
Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3237 11007 3220 10993 3201 11019 3226 11037
TIME...MOT...LOC 2344Z 058DEG 14KT 3224 11011

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:29 PM MSTSpecial Weather StatementTWCGraham31 min
Jul 12, 6:39 PM MSTSpecial Weather StatementTWCGraham36 min
Jul 12, 7:09 PM MSTSevere Thunderstorm WarningTWCCochise, Pima36 min
Jul 12, 7:28 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal47 min
Jul 12, 7:45 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz45 min
Jul 12, 7:49 PM MSTSevere Thunderstorm WarningTWCCochise, Pima41 min
Jul 12, 7:50 PM MSTSpecial Weather StatementTWC40 min
Jul 12, 8:05 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 12, 8:22 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz38 min
Jul 12, 8:37 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Jul 12, 8:37 PM MSTTornado WarningTWCSanta Cruz23 min
Jul 12, 8:51 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz39 min
Jul 12, 9:11 PM MSTSpecial Weather StatementTWC34 min
Jul 12, 9:14 PM MSTSpecial Weather StatementTWCPinal31 min
Jul 12, 9:22 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Jul 12, 9:30 PM MSTDust Storm WarningTWCPima, Pinal60 min
Jul 12, 9:32 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 12, 9:54 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 12, 9:58 PM MSTSpecial Weather StatementTWC47 min
Jul 12, 10:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 12, 10:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 12, 10:33 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 12, 10:34 PM MSTSpecial Weather StatementTWCSanta Cruz56 min
Jul 12, 11:17 PM MSTSpecial Weather StatementTWCPima28 min
Jul 13, 2:02 PM MSTSpecial Weather StatementTWCCochise43 min
Jul 13, 2:57 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Jul 13, 3:02 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz43 min
Jul 13, 3:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 13, 3:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 13, 4:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 13, 4:20 PM MSTSpecial Weather StatementTWC25 min
Jul 13, 4:38 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 13, 4:45 PM MSTSpecial Weather StatementTWC30 min
Jul 13, 4:58 PM MSTSevere Thunderstorm WarningTWCPinal32 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.